Spoonies Can Have Great Sex Too: Dealing With Sexual Side Effects

When you’re living with a chronic illness there’s so much in your life you have no control over. You’ll likely never be able to predict when you’ll feel good, or what medical problem will arise next (hint: it will likely occur when it’s least convenient). That said, there are some ways you can take back control to have the best sex life possible, and that’s what inspired me to create my Spoonies Can Have Great Sex Too series, which is kicking off with something many people on medication have had to worry about, sexual side effects. 


 

What are sexual side effects?

The term “sexual side effects” encompasses a number of symptoms; loss of libido, vaginal dryness, being unable to orgasm, erectile dysfunction, or genital numbness.

Side effect meme

What medications cause them?

While not all medications cause sexual side effects, they aren’t really uncommon either.  Medications such as some antidepressants, birth control, blood pressure medications, and more (click here for a more detailed list of medications). It’s particularly well documented that many medications used to treat depression and other mental health issues, however some antidepressants are thought to cause less sexual side effects than others. Sometimes medications cause side effects even when they’re not “supposed to.” The way medications affect people will vary from person to person.

 

I’m having sexual side effects, can I make them go away?

Sometimes giving your body more time to adjust to the medicine can alleviate side effects. The best advice I can possibly give you is that you need to talk to your doctor about it.

Your doctor might also be able to alter the dosage or switch your medication (but never change the dosage/stop taking/change meds without chatting with your doctor first). Sometimes it’s also possible to add a medication to your regimen to counteract the side effects you’re having.

 

Woah, woah, woah… I have to talk to my doctor about this?

I can hear your disgruntled thoughts from here—

My doctor doesn’t care that I’m having sexual side effects.”

I don’t really feel comfortable talking to my doctor about this.

My doctor told me this medication doesn’t cause those side effects.

[And let me pretend that maybe just one of you is thinking] “Wow, this Hedonish chick is a genius. I’m going to call my doc right now!
… or not, whatever.

I’ve been in your position more times than I can count. I’ve had awesome doctors, I’ve had doctors that told me if I did deep breathing my chronic illness would go away (true story), and I’ve had doctors that I’ve traveled hours to see who made me feel like they didn’t have e time for my problems. Not all doctors are created equally—however this is a MUCH bigger issue and will be the focus of my next Spoonies Can Have Great Sex Too edition (I’ll add a link here once it’s posted!).

It won’t always be possible to avoid the side effects you don’t want, but be upfront with your doctor about your concerns—it might prompt them to suggest another option, or at least explain to you why they feel the medication is the right choice for you. Ask them questions, discuss your concerns, and tell them your priorities. Speaking up for yourself to your doctor about what works best for you and fits your lifestyle isn’t easy, but it is important. Deciding a side effect doesn’t work for you doesn’t have to mean writing off a new med entirely—your doctor might be able to help.

Sad Pug
Source: Matt Wiebe

 

I have sexual side effects. How can I get my groove back?

Ahh… the elusive groove. I’ve had it, lost it, found it, misplaced it… you name it. Here are some tips to help you find it again.

1) Stop pressuring yourself and/or feeling guilty

I know you’re imagining everyone besides you is having this incredible non-stop sex fest… they’re not. Sex isn’t going to be mind-blowing every single time, and that’s okay. The pressure and guilt you’re likely putting on yourself are probably as much of a sex drive killer as the medication itself.

If you have a partner(s), talking with them about what you’re going through can be a big way to take of some of the pressure. Then you can work together to figure out how to make your sex life worth for both of you. It will help your partner(s) to be more understanding and as a bonus, confiding in them will make them feel important.

As far as guilt goes, by being on this medication you are doing what is best for your health. Nothing should make you feel bad about that.

2) Exercise

I’ll preface this by saying I truly hate exercising, but there are so many good reasons to do it (and if you’re like me, you can complain as much as you want while you work out… it still counts as exercise)! Getting exercise is a natural way to boost your libido, as it’s thought to boost testosterone and increase sympathetic nervous system (SNS) activity. If you have an illness/disability that makes exercise hard, find something that works for you—take a relaxing walk, lift light weights, try yoga or just stretch. Exercise can also help make you feel happier (thank you endorphins), sexier and more confident; all things that can translate into better sex.

3) Sleep Naked

Turns out there’s a whole bunch of reasons why you should sleep naked: it helps you regulate your body temperature thus helping you sleep better, it allows people with vulvas to keep that area healthy and dry, it makes you feel sexier, and if you’re sleeping next to someone it will boost your Oxytocin production. Oxytocin is a feel-good hormone that reduces stress, increases empathy and communication, and plays a role in sexual responsiveness and orgasms, and has many other positive effects on the body. Basically, it’s awesome, and it’s produced through any skin-to-skin contact.

4) Focus on pleasure

Regardless of which sexual side effect you’re experiencing certain things probably still feel pretty great. Focus on pleasure and feeling good rather than on any particular act, and try not to focus on what you feel is missing or different now that you’re on medication.

There’re so many ways to make yourself or your partner feel good. If you have a partner, take turns giving each other massages or take a shower together and wash each others bodies. Spend hours Making out like you did in high school or enjoy a little outercourse. Spend a Saturday naked while cuddling and watching bad movies and being silly. If you’re solo make yourself feel sexy. Go get a massage or buy new sheets that feel great when you’re sleeping naked (see how I tied that all together), or buy yourself a new sex toy (the Magic Wand has been known to help with anorgasmia).

Spend time figuring out what gets you turned on and find out what feels good since it might be different than it was without the medication.

 

TL,DR:

(God Hedonish—has anyone ever mentioned you talk a lot?)

Your health is a priority. Having a healthy, awesome sex life is not a privilege only some people should get—everyone deserves to have great sex. Talking to your doctor is the best way place to start if you’re having sexual effects because they might be able to help. If not, find ways to turn yourself on and make yourself feel sexy, but at the very least stop pressuring yourself or feeling guilty for having sexual side effects. Next week’s edition will be all about how to talk to your doctor about sexual health issues and finding a doctor who understands your personal priorities.

 

For all you nerds like me out there, I present:

Additional Reading:

Sex Ed 101: How to Talk to Your Doctor About Sex, US News (2014)
• “Do You Take Drugs That Might Cause Sex Problems,” Psychology Today (2014)
• Medications that Affect Sexual Function, Cleveland Clinic
• “Sexual side-effects of antidepressant and antipsychotic drugs,” Advances in Psychiatric Treatment (2003)
• Sexual Side Effects of Psychiatric Medications in Women, Jefferson Journal of Psychiatry (2011)

 

6 Comments

  1. Thank you very much for this article (And the links!). At home we are dealing with my partner’s antidepressants side effects and, now he is starting to leave medication, maybe some depression side effects too. The hardest thing for me is helping him to stop pressuring himself and to stop believing in what society says he is supposed to be, and help him focus in his own pleasure. We are trying to work this out. This is very useful information.

  2. I’m pretty lucky that I rarely have any sexual side effects from my medication. I should really start exercising to take that “rarely” to “never”

    • That’s wonderful! Thankfully not everyone gets sexual side effects, or side effects at all. Lol I always get the ones that happened to like 1 person during clinical trials though… I’m just THAT special 😇

  3. Thank you for writing about this! It’s so important! All too often sexual side effects from medications or even from illnesses themselves are overlooked along the lines of “there are bigger issues at hand,” but sex can and often does play an important role in mental health! Love the tips you provided too.

    • Thank you so much for the kind words, reading this completely made my day!

      And I completely agree with you! Doctors don’t always prioritize a patient’s sex life in favor of only focusing on the conditions they’re treating. Until doctor’s are better educated about how to deal with/discuss sexual health issues patients need to be advocates for their sex lives.

  4. This is a wonderful and well thought out post! Thank you for writing it, it’s a subject that is near and dear to my heart.

Share Your Thoughts